Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
155 Doctors are Online

Can a hypertensive patient with shunt have blood pressure in low range?

DOCTOR OF THE MONTH - Jan 2013
Jan 2013
User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2003
Answered : 1658 Questions
Question
Sir my father aged 70 yrs ,have hypertensin since the age of 50.presently he is on medication as follows(a)MET XL 40 MG (B) TELMA 50 MG (C) CERUVIN -AF (D) STORVAS 40 MG.IN DEC 2007 HE HAD ANGINA AND HE WAS TREATED WITH ANGIOPLASTY FOR 70 % BLOCKAGE IN ONE OF THE ARTERIES. HE WAS FINE AFTER THAT WITH NO SERIOUS SYMPTOMS EXCEPT SHOOTING OF BP AT TIMES TO 160/95,VERY OCCASIONAL.BUT AS SUCH HE WAS NORMAL TILL DATE FOR 5 YRS AFTER STUNT.WITH BP RANGE 130/85 AND 125 /80................................................................................QUESTION-----HE CHECKS HIS BP REGULARLY WITH AUTO BP MACHINE FOR MONITORING .PURPOSE.SINCE TWO MONTHS WE NOTICED HIS BP FALLING DOWN ,,,IN AVERAGE HIS MORNING BP SHOWED 95/65 AND NIGHT 110/70...........THE CONCERN IS SIR CAN A HYPERTENSIVE PATIENT WITH STUNT ,BP FALL TO TWO DIGITS RANGE ,SO AFTER CHECK UP WITH PHYSICIAN THE DOC REDUCED THE NIGHT DOSE OF MET XL TO 25 MG.IN THE MEAN TIME HE HAD A TINGLING SENSATION IN WHOLE BODY SPECIALLY HEAD...SO DOCTOR GAVE HIM GABAPENTIN 300 MG FOR ONE MONTH ..AND CHECKED HIS ECG WHICH WAS NORMAL AT THAT TIME-.EVEN AFTER REDUCING THE DOSE HIS BP RANGE IS 95 /65 AT TIMES .---------------------------------------------------------------------------- SIR WE ARE WORRIED WHY HIS BP IS FALLING TO 95/65 RANGE WITH PULSE 75.AT TIMES ,,,AS HE IS HYPERTENSIVE PERSON,,,,,,,,IS HIS HEART GETTING WEAKER SIR??? AND WHY DID HE HAVE SLIGHT NUMBNESS AND TINGLING IN WHOLE BODY ( NOW THESE SYMPTOMS OF TINGLING IS GONE TOTALLY) AFTER MEDICATION.ALL THE CHECK UPS LIKE TOTAL BLOOD PITCHER,RENAL FUNCTION TEST AND ABDOMEN SCAN, ELECTROLYTE SERUM,SERUM POTTASIUM AND PHOSPEROUS, CALCIUM ..ALL ARE WITH IN RANGE ,, EXCEPT CALCIFICATION IN BOTH KIDNEYS IN USG REPORT. SIR MY FINAL QUESTION IS - BEING A HYPERTENSIVE PATIENT FOR 20 YRS AND WITH A STUNT FOR 5 YRS WHY DID HIS BLOOD PRESSURE IS FALLING TO 95/ 65 AT TIMES AND IN AVERAGE 105/70 SINCE TWO MONTHS AND RECENTLY MORE...WHAT SHOULD BE OUR NEXT STEP FOR TESTS AND ACTION.........HE TAKES SALT AND SUGAR SOLUTION FOR SOS WHEN HIS BP FALLS TO 95 /65 OR SO...PLEASE HELP ME SIR WITH DETAILED ADVICE.
Posted Sun, 14 Oct 2012 in Hypertension and Heart Disease
 
 
Answered by Dr. Mayank Bhargava 1 hour later
Hi XXXXXX,

Thanks forposting your query.

In 99% cases, Hypertension is labelled as "Essential hypertension" in which no defined reason is available.

In 1% cases, Few hormonal causes may be responsible like hyper/ hypothyroidism, cushing's syndrome, pheochromocytomas.

With past history od stenting and heart ailment signifies the involvement of heart and for the next investigation, you should go for 2 D echo to get the ejection fraction.

Is he symptomatic means getting breathlessness on lying down postion/ chest pain/ squuezing sensationin chest?

If yes, then he may have worsening of heart disease and you should go for repeat coronary angiography.

Few hypertensive patients have increased sympathetic activity, for which no reason has been defined.

This increased symphathetic activity may come to its normal level with time and patient may have normal blood pressure.

As your father has calcification in kidney, there may affection of RAAS (renin angiotensin aldosterone system) and may cause rise in blood pressure.

You should also go for thyroid profile, serum ACTH level and serum epinephrine & nor-epinephrine level with urine vanniyl mendallic acid.

Put your views also if you have any.

Take care,

Dr. Mayank Bhargava
Above answer was peer-reviewed by
 
Follow-up: Can a hypertensive patient with shunt have blood pressure in low range? 2 hours later
Sir , hop[e i am not clear in my question?? my question was
1. He, being a hypertensive patient and using the medication for so many years ,,why is his BP is now in the range 95/65 in mornings and 110/70 at other times,that is why the bp came down since one month?
2. He dosent have any symptoms mentioned by u.so is there any necessary for any tests?
3.is there any concern if the bp for a hypertensive patient with stunt like my father be in the range 95/65 only,,,,,with out any symptoms??
4. doctor told as his renal function test is with in range and he is nondiabetic ,,,,his vascular calcification of kidney is due to age,,,
 
 
Answered by Dr. Mayank Bhargava 43 minutes later
Hi,
Is he taking medicines for blood pressure pesently? If yes, then his controlled blood pressure is because of medicines. If his BP is 95/65 then you should consult with treting docor for reducing the dose of Met Xl or Telma.
As he is a known case of heart disease, you should go for 2 D Echo for clarification.
Yes...few female patients and in males, BP remains at 90/60 mm Hg and still they are asymptomatic.
See what happens....fall in blood pressure is due to some reason and patient is generally symptomatic. if some patient is asymptomatic and getting urine output regularly then this blood pressure should also be considered normal.
When blood pressure drops,kidney is the first organ to whom blood supply is cut off and urine stops forming,so if a patient is getting urine regularly at this blood pressure then it should be considered normal.
Yes...renal calcification may be due to age and it indicates some past illness in kidney.it may be a sequel of past abscess formation/ NSAIDs induced injury etc.

Take care,
Dr.Mayank Bhargava
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor